Alert archive / New York / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 22, NWS Buffalo, NY

June 28, 2006Chautauqua County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jun 28, 2006, 4:00 PM EDT for Chautauqua County, New York. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2006, 4:00 PM EDT (20:00 UTC)
Expired
Jun 28, 2006, 5:00 PM EDT
In force
60 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 106 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 4:22 PM EDTHAIL 1.75Lakewood, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.0 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
702 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 282000
SVRBUF
NYC013-282100-
/O.NEW.KBUF.SV.W.0022.060628T2000Z-060628T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
400 PM EDT WED JUN 28 2006

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAUTAUQUA COUNTY IN WESTERN NEW YORK

* UNTIL 500 PM EDT

* AT 350 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 15 MILES WEST OF LAKEWOOD...OR
  ABOUT 19 MILES WEST OF JAMESTOWN...AND MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKEWOOD BY 420 PM EDT...
  JAMESTOWN WEST BY 425 PM EDT...
  JAMESTOWN BY 430 PM EDT...
  FALCONER BY 435 PM EDT...

LAT...LON 4205 7906 4201 7926 4200 7961 4210 7966
      4211 7960 4216 7949 4216 7946 4222 7933
      4230 7907

$$

TJP
2 follow-up statements
000 
WWUS51 KBUF 282022
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
421 PM EDT WED JUN 28 2006

NYC013-282100-
/O.CON.KBUF.SV.W.0022.000000T0000Z-060628T2100Z/
CHAUTAUQUA NY-
421 PM EDT WED JUN 28 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR CHAUTAUQUA COUNTY...

AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
LAKEWOOD...OR ABOUT 8 MILES WEST OF JAMESTOWN...MOVING EAST AT 25 
MPH. IN ADDITIONAL TO THE POTENTIAL TO PRODUCE DAMAGING WIND 
GUSTS...THIS STORM WILL ALSO BE ACCOMPANIED BY TORRENTIAL RAIN THAT 
MAY CAUSE LOCALIZED FLOODING.  

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CELORON BY 430 PM EDT...
  JAMESTOWN BY 435 PM EDT...
  FALCONER BY 440 PM EDT...
  FREWSBURG BY 445 PM EDT...

LAT...LON 4205 7906 4201 7926 4200 7961 4210 7966
      4211 7960 4216 7949 4216 7946 4222 7933
      4230 7907

$$

TJP
000 
WWUS51 KBUF 282104
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
504 PM EDT WED JUN 28 2006

NYC013-282114-
/O.EXP.KBUF.SV.W.0022.000000T0000Z-060628T2100Z/
CHAUTAUQUA NY-
504 PM EDT WED JUN 28 2006

...THE SEVERE THUNDERSTORM WARNING FOR CHAUTAUQUA COUNTY EXPIRED AT
500 PM EDT...

AT 504 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO LONGER
SEVERE...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4205 7906 4201 7926 4200 7961 4210 7966
      4211 7960 4216 7949 4216 7946 4222 7933
      4230 7907

$$

TJP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:14 PM EDT, 46 minutes earlier.

Area forecast discussion, Jun 28, 3:14 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
314 PM EDT WED JUN 28 2006

.SYNOPSIS...

THE BERMUDA HIGH THAT WAS CENTERED OFF THE MID ATLANTIC COAST AND
RESPONSIBLE FOR THE HUMID UNSETTLED WEATHER THE PAST SEVERAL DAYS
AS DRIFTED FURTHER OFFSHORE. THIS WILL ALLOW A FULL LATITUDE
TROUGH OVER THE UPPER GREAT LAKES TO MOVE EAST AND BRING SOMEWHAT
MORE COMFORTABLE CONDITIONS TO THE REGION BY THE END OF THE WEEK.

BEFORE WE GET TO THAT POINT THOUGH...A COLD FRONT AND ITS
ASSOCIATED UPPER LEVEL TROUGH WILL KEEP A CONTINUED CHANCE FOR
-SHRA/TSRA ACTIVITY OVER THE REGION THROUGH THURSDAY EVENING.

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...

A WELL ESTABLISHED LAKE BREEZE BOUNDARY OFF LAKE ERIE IS HELPING
TO FIRE UP SOME CONVECTION WELL EAST OF JHW AND BUF. THIS
CONVECTION IS FOUND WITHIN AN AIRMASS CHARACTERIZED BY SFC TDS IN
THE MID TO UPPER 60S AND SB CAPE VALUES OF 1700-2000 J/KG. WHILE
WIDESPREAD SVR WEATHER IS NOT ANTICIPATED ACROSS THE REGION LATE
THIS AFTERNOON AND EVENING...WIDELY SEPARATED STRONG STORMS COULD
PRODUCE VERY ISOLATED AREAS OF STRAIGHT LINE WIND DAMAGE AND
POSSIBLY SMALL HAIL. THE GREATEST OPPORTUNITY FOR STRONG TO SEV
STORMS WILL BE FOUND OVER PARTS OF THE WRN SOUTHERN TIER...GENESEE
VALLEY AND FINGER LAKES REGION BETWEEN 20 AND 23Z.

SYNOPTICALLY...A WEAK COOL FRONTAL BOUNDARY WILL MOVE ACROSS THE
REGION LATE TONIGHT. THIS MAY SPARK SOME MORE -SHRA/TSRA
ACTIVITY...BUT THE STRENGTH OF THE CONVECTION SHOULD DROP OFF SOON
AFTER SUNSET AS THE STRONGEST DYNAMICS WILL SHIFT TO THE EAST.

ON THURSDAY...THE SFC FRONT WILL BE CLEARING THE EASTERN LAKE
ONTARIO REGION WHILE THE CORE OF +10C H8 AIR WITHIN THE BASE OF
THE H5 TROUGH WILL BE MOVING IN. THIS COOLER AIR ALOFT COMBINED
WITH STRONG LATE JUNE DIURNAL HEATING WILL QUICKLY DESTABILIZE
THINGS AND ALLOW FOR MORE SCT -SHRA/TSRA. HIGHY CHC POPS WILL
BE USED FOR THE AFTERNOON.

THE BASE OF THE TROUGH WILL SLOWLY EXIT TO THE EAST LATE THURSDAY
NIGHT WITH POPS LOWER POPS FROM WEST TO EAST AS A RESULT. THE BULK
OF THE NIGHT SHOULD BE RAINFREE.

RISING HEIGHTS WILL LEAD TO THE PASSING OF A FLAT RIDGE FRIDAY AND
SATURDAY. WHILE PARTS OF THE REGION WILL HAVE LOW CHC POPS IN
PLAY...THE VAST MAJORITY OF THIS TIME WILL BE RAINFREE.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

A BRISK ZONAL FLOW WILL CONTINUE IN THE UPPER ATMOSPHERE WITH WEAK
SHORT WAVES EXPECTED TO MOVE EAST ACROSS THE LOWER LAKES REGION
THROUGH THE PERIOD. AT THE SURFACE...LOW PRESSURE IS FORECAST TO
TRACK EAST FROM ONTARIO INTO QUEBEC SATURDAY NIGHT INTO SUNDAY WITH
A TRAILING WEAK COLD FRONT SCHEDULED TO MOVE THROUGH SUNDAY. THIS
WILL PRODUCE A CHANCE OF SHOWERS AND THUNDERSTORMS. A WEAK RIDGE
WILL FOLLOW SUNDAY NIGHT THEN ANOTHER WEAK LOW WILL APPROACH AND
MOVE ACROSS THE AREA MONDAY. AT THIS POINT THE TIMING LOOKS GOOD FOR
TUESDAY THE 4TH. ALTHOUGH WE CANT RULE OUT ISOLATED ACTIVITY...IT
DOES LOOK LIKE IT WILL BE GENERALLY RAIN FREE. AN UPPER DISTURBANCE
IS EXPECTED TO MOVE THROUGH THE AREA WEDNESDAY BUT ONCE AGAIN IT
SHOULD REMAIN RAIN FREE THE VAST MAJORITY OF THE TIME. TEMPERATURES
THROUGHOUT SHOULD BE NEAR NORMAL...NO EXTREMES.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS HAVE FIRED UP IN THE DIURNAL
HEATING THIS AFTERNOON BUT LAKE SHADOWS ARE VERY EVIDENT NORTHEAST
OF BOTH LAKES ON THE SATELLITE LOOPS. GOOD VFR CONDITIONS ARE
EXPECTED INTO THIS EVENING IN THESE SHADOW AREAS INCLUDING BUFFALO
...NIAGARA FALLS AND WATERTOWN. MVFR TO LOCALLY IFR CONDITIONS ARE
EXPECTED WITHIN THUNDERSTORM ACTIVITY FROM THE SOUTHERN TIER
NORTHEAST INTO THE FINGER LAKES REGION. DIURNAL COOLING WILL HELP
ACTIVITY DISSIPATE TONIGHT THEN AN UPPER TROUGH WILL MOVE ACROSS US
THURSDAY WITH MORE WIDESPREAD ACTIVITY EXPECTED AND PROBABLY NO LAKE
SHADOWS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...RSH
SHORT TERM...RSH
LONG TERM...SAGE
AVIATION...SAGE
Hazardous weather outlook, Jun 28, 5:04 AM EDT, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
504 AM EDT WED JUN 28 2006

NYZ005>008-290915-
NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
504 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH REMAINS IN EFFECT THIS MORNING. TROPICAL
MOISTURE WILL CONTINUE TO SURGE NORTH ACROSS THE REGION THROUGH
THE MORNING. AN ADDITIONAL 1 TO 3 INCHES OF RAIN ARE POSSIBLE OVER
AREAS WHICH HAVE ALREADY RECEIVED UP TO TWO INCHES OF RAIN.
ADDITIONAL RAINS WILL FALL ON SATURATED GROUND AND CAN CAUSE
FLOODING. THE RAINS ARE EXPECTED TO DRIFT TO THE EAST OF THE
REGION DURING THE MORNING HOURS EASING THE THREAT OF GENERAL
FLOODING.

A FLOOD WARNING CONTINUES IN EFFECT FOR THE BLACK RIVER THROUGH
TONIGHT. THE BLACK RIVER AT BOONVILLE AT 500 AM WAS AT 9.5 FEET.
FLOOD STAGE IS 10 FEET. THE RIVER IS EXPECTED TO CREST NEAR 11
FEET THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

NYZ001>004-010>014-019>021-085-290915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN ERIE-GENESEE-WYOMING-
LIVINGSTON-ONTARIO-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
504 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-290915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN
BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT
LAWRENCE RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
504 AM EDT WED JUN 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER
CASE): HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 4:45 PM EDTSevere Thunderstorm WarningBUFOntario60 min
Jun 28, 4:50 PM EDTSevere Thunderstorm WarningBUFCattaraugus55 min
Jun 28, 4:51 PM EDTSevere Thunderstorm WarningBUFMonroe, Wayne54 min
Jun 28, 5:00 PM EDTSpecial Marine WarningBUF60 min
Jun 28, 5:03 PM EDTSevere Thunderstorm WarningBUFAllegany57 min
Jun 28, 5:45 PM EDTSevere Thunderstorm WarningBUFOntario60 min
Jun 28, 5:51 PM EDTSevere Thunderstorm WarningBUFWayne54 min
Jun 28, 5:58 PM EDTSpecial Marine WarningBUF31 min
Jun 28, 6:32 PM EDTSevere Thunderstorm WarningBUFCayuga43 min

Nearby

Severe Thunderstorm Warnings in New York, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.